Thunderstorm Wind, Cheyenne
- When
- May 29, 5:33 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.770, -101.800
Trees down blocking roads in St Francis.
Large cluster of severe thunderstorms produced widespread strong and damaging wind gusts, flash flooding and isolated tornadoes across eastern Colorado and much of northwest Kansas and southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Large cluster of severe thunderstorms produced widespread strong and damaging wind gusts, flash flooding and isolated tornadoes across eastern Colorado and much of northwest Kansas and southwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 2:14 PM CST, 3 hours 19 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT TUE MAY 29 2007
.DISCUSSION...
16Z WATER VAPOR IMAGERY INDICATED STRONG TROUGH DIGGING INTO
NORTHERN COLORADO. 12Z LBF RAOB INDICATED A WEAKLY CAPPED...FAIRLY
MOST PROFILE...WHILE KDDC HAD A MORE UNSTABLE...BUT MUCH MORE CAPPED
PROFILE. 17Z SURFACE ANALYSIS INDICATED FRONT HAD NEARLY BECOME
STATIONARY...RUNNING FROM APPROX KIML TO KLAA. A GOOD DEAL OF
MOISTURE HAD POOLED NEAR AND JUST BEHIND THE FRONT WITH UPPER
50S/LOW 60S TDS OBSERVED.
PRIMARY FORECAST CONCERNS WILL BE HYDRO/SEVERE WX ISSUES TONIGHT.
TONIGHT...SHORT TERM MODELS ALREADY BEGINNING TO DIVERGE WITH
SOLUTION FOR TONIGHT. SFC HEATING...COMBINED WITH LARGE PLUME OF
MOISTURE WILL BE MORE THAN SUFFICENT FOR TSRA/HEAVY RAIN WITH THE
BIGGEST QUESTION BEING WHERE THE PRECIPITATION WILL DEVELOP/FOCUS
EARLY THIS EVENING. FRONT HAS STALLED AS OF 17Z JUST BETWEEN KGLD
AND KITR. AS LARGE SCALE ASCENT SPREADS OVER THE AREA FRONT WILL
LIKELY BACK SOME WHAT. CURRENT FORECAST HAS A GOOD HANDLE ON
SITUATION...BUT AM CONCERNED THAT THUNDERSTORMS MAY INITIATE FURTHER
WEST ALONG FRONTAL BOUNDARY. WITH HIGH PWS AND STORM MOTIONS NEARLY
PARALLEL TO THE FRONTAL BOUNDARY THINK FLOODING THREAT MAY EXTEND
FARTHER TO THE WEST THAN PREVIOUS WATCH AND WILL EXTEND THE WATCH TO
COVER THE REST OF THE CWA.
TOMORROW/TOMORROW NIGHT...DEEP CAA/SUBSIDENCE WILL BE UNDERWAY DURING THE
MORNING HOURS AS DRY SLOT WRAPS AROUND H5 LOW...WHICH SHOULD QUICKLY
BRING AN END TO ANY LINGERING PRECIPITATION. COLD POCKET AT H5 WILL
REMAIN OVER THE AREA MAINTAINING STEEP LAPSE RATES THROUGHOUT THE
DAY. AFTER PEAK HEATING...CANT RULE OUT AN ISOLATED SHOWER SNEAKING
INTO THE NORTHERN CWA.
THURSDAY-FRIDAY...H5 CUT OFF LOW WILL REMAIN TO THE NORTH OF THE
AREA...WITH COLD H5 TEMPS REMAINING OVER THE AREA AND CWA IN A
FAVORABLE LOCATION FOR EMBEDDED SHORTWAVE TROUGHS REVOLVING AROUND
THE LOW. SFC HEATING SHOULD BE SUFFICENT TO REMOVE CAP ACROSS MUCH
OF THE AREA...ESPECIALLY ALONG SFC TROUGH ACROSS THE WESTERN CWA.
PERSISTENT AREA OF H7 WAA WILL ALSO AID IN -TSRA DEVELOPMENT BY THE
AFTERNOON...AND HAVE ADDED POPS TO REFLECT THIS. LLJ DEVELOPS
OVERNIGHT WHICH WILL KEEP PRECIP POTENTIAL GOING THROUGH THE
NIGHT...ALTHOUGH APPEARS FRONTAL BOUNDARY TO THE SOUTH MAY KEEP
PRECIP MORE FOCUSED THERE.
IN THE EXTENDED...MAIN FORECAST CONCERN FOR THE PERIOD WILL BE HOW
QUICKLY AND HOW STRONG H5 RIDGING WILL BUILD INTO THE AREA. MEDIUM
RANGE MODELS ARE IN GENERAL AGREEMENT WITH THE UPCOMING
PATTERN...ALTHOUGH SOME DIFFERENCES EXIST WITH TIMING OF THE CUT OFF
LOWS DEPARTURE FROM THE REGION...AND WITH THE STRENGTH OF THE
EXPECTED RIDGE. NO REAL STRONG SIGNAL IN THE ENSEMBLES ABOUT HOW
FAST TROUGH SHOULD DEPART...SO MODEL COMPROMISE WILL PROBABLY BE THE
BEST WAY TO GO. 06Z GFS ENSEMBLES SHOW PLENTY OF CLUSTERING WITH A
MORE AMPLIFIED RIDGE THROUGH THE REST OF THE PERIOD AND WILL LEAN IN
THIS DIRECTION.
WITH H5 TROUGH STILL LINGERING AROUND THE AREA THROUGH
SUNDAY...POTENTIAL FOR WEAK SHORTWAVE TROUGHS...AND COOLER H5 TEMPS
LOWERING STABILITY WILL KEEP SOME LOW POPS IN THE FORECAST DURING
THE CLIMATOLOGICALLY FAVORED TIMES. H5 RIDGE SHOULD BEGIN TO BUILD
INTO THE AREA ON MONDAY...BRINGING AN END TO PRECIPITATION CHANCES.
FOR TEMPERATURES...MAIN CONCERN WILL BE WITH MAXES AS AMPLIFIED
RIDGE WILL BE IMPACTING THE WEST...WHILE TROUGH WILL BE LINGERING
ACROSS THE EASTERN CWA. WITH GENERAL AGREEMENT THAT TROUGH WILL
LINGER LONGER ACROSS THE CWA...LOWERED MAX TEMPS A FEW DEGREES
EARLY...THAN TRENDED TO A MORE WEST TO EAST GRADIENT IN MAX TEMPS
THROUGH THE BEGINNING OF THE WEEK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001-013-027.
FLASH FLOOD WATCH FROM 6 PM MDT /7 PM CDT/ THIS EVENING THROUGH
LATE TONIGHT FOR KSZ002>004-014>016-028-029-041-042.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079.
FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
MORNING FOR NEZ080-081.
CO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR COZ090>092.
&&
JRMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1118 AM MDT TUE MAY 29 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1118 AM MDT TUE MAY 29 2007 /1218 PM CDT TUE MAY 29 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING IN ADVANCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHING THE AREA FROM THE WEST. A COLD FRONT HAS STALLED ALONG THE COLORADO- KANSAS BORDER AND WILL ACT AS A FOCUS FOR STORM DEVELOPMENT. INSTABILITY AND WIND SHEAR PARAMETERS WILL BECOME MORE FAVORABLE FOR SEVERE STORMS LATE THIS AFTERNOON AND EVENING. HAIL...STRONG WINDS AND VERY HEAVY RAINFALL WILL BE THE MAIN THREATS. A TORNADO WILL ALSO BE POSSIBLE. DURING THE EVENING...STORMS ARE EXPECTED TO TRANSITION FROM SEVERE TO HEAVY PRECIPITATION PRODUCERS. A FLASH FLOOD WATCH IS IN EFFECT FOR MANY AREAS OF THE TRI-STATE REGION TONIGHT IN ANTICIPATION OF HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DIMINISH FROM WEST TO EAST DURING THE EARLY MORNING HOURS ON WEDNESDAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND EVENING. CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT TUE MAY 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HEAVY RAIN 17 N ECKLEY 40.36N 102.49W
05/29/2007 M2.50 INCH YUMA CO PUBLIC
HEAVY RAIN OCCURED WITHIN A 30 MINUTE TIME PERIOD. ALSO
RECIEVED PEA SIZED HAIL
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT TUE MAY 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM TORNADO 4 SE YUMA 40.08N 102.67W
05/29/2007 YUMA CO PUBLIC
RELAYED BY YUMA COUNTY DISPATCH
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
426 PM MDT TUE MAY 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL YUMA 40.12N 102.72W
05/29/2007 E1.75 INCH YUMA CO LAW ENFORCEMENT
ALSO REPORTED BY SPOTTER
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE MAY 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL PALISADE 40.34N 101.11W
05/29/2007 E1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
CFOLTZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT TUE MAY 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM FLASH FLOOD YUMA 40.12N 102.72W
05/29/2007 YUMA CO EMERGENCY MNGR
CITY STREETS FLOODING, PEA SIZED HAIL COVERING THE
GROUND, SMALL TREE LIMBS BROKEN OFF TREES.
&&
KJAMESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT TUE MAY 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 6 NNW MAX 40.19N 101.44W
05/29/2007 E1.00 INCH DUNDY NE TRAINED SPOTTER
&&
CFOLTZThe Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
18 thunderstorm wind. Local standard time, as filed.
Trees down blocking roads in St Francis.
Winds broke off 3 inch diameter tree branches.
Winds broke off 3 inch in diameter tree branches.
Off duty NWS employee reported 77 mph gust at I-70 mile marker 42.
Off duty NWS employee reported 77 mph gust at I-70 mile marker 42.
Cottonwood tree downed.
Two inch tree limbs downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30900, 28853, 28854, 28856, 28857, 28858, 30901, 28860, 28852, 28870, 28862, 28871, 28872, 28873, 28874, 28875, 28876, 28877.